Regularity of Gaussian processes. (English) Zbl 0712.60044

The author obtains necessary and sufficient conditions for the continuity or boundedness of a Gaussian process. A (centered) Gaussian process is a family \((X_ t)_{t\in T}\) of real-valued random variables, indexed by some index set T, such that every finite linear combination \(\sum a_ tX_ t\) is a real-valued Gaussian random variable. The covariance function \(\Gamma (u,v)=E(X_ uX_ v)\) on \(T\times T\) determines E(\(\sum a_ tX_ t)^ 2\) and hence determines the law of the process \((X_ t)_{t\in T}\). The problem of obtaining necessary and sufficient conditions for the continuity and/or boundedness of a Gaussian process in terms of its covariance is attributed to Kolmogorov. In the case of stationary Gaussian processes, i.e. when \(\Gamma (u,v)=\Gamma (u-v,0)\), this problem was solved in the beautiful theorem of R. M. Dudley [J. Funct. Anal. 1, 290-330 (1967; Zbl 0188.205)] and X. Fernique [Lect. Notes Math. 480, 1-96 (1975; Zbl 0331.60025)].
Suppose that the index set T is a compact pseudometric space with respect to the pseudodistance \(d=(E(X_ u-X_ v)^ 2)^{1/2}\) and denote by \(N_{\epsilon}\) the smallest number of closed d-balls of radius \(\epsilon\) that cover T. Then the stationary Gaussian process \((X_ t)_{t\in T}\) has a version with continuous sample paths almost surely if and only if \(\int^{\infty}_{0}(\log N_{\epsilon})^{1/2}d\epsilon <\infty\). However, it has been known for a long time that this condition is not necessary if the Gaussian process is not stationary.
X. Fernique [C. R. Acad. Sci., Paris, Sér. A 278, 363-365 (1974; Zbl 0274.60029)] showed that if there exists a probability measure m on (T,d) such that \[ (1)\quad \sup_{t\in T}\int^{\infty}_{0}(\log 1/m(B(t,\epsilon)))^{1/2}d\epsilon <\infty, \] where B(t,\(\epsilon\)) denotes the d-ball of radius \(\epsilon\) centered at t, then the Gaussian process determined by d has bounded sample paths almost surely. This result was implicit in earlier work by Preston based on an important result of Garcia, Rodemich and Rumsey. (This paper contains a good historical discussion and references to these and other important papers.) It is remarkable that the author is able to show that (1) is necessary. To be more explicit, he shows that for each bounded Gaussian process \((X_ t)_{t\in T}\) there exists a probability measure m on (T,d) such that \[ \sup_{t\in T}\int^{\infty}_{0}(\log 1/m(B(t,\epsilon)))^{1/2}d\epsilon \leq K E\sup_{t\in T} X_ t, \] for some universal constant K. Closely related results give necessary and sufficient conditions for continuity.
There are several important unexpected consequences of the methods used by the author and many interesting applications. For example here is his Theorem 15: Let \((X_ t)_{t\in T}\) be a Gaussian process and \((Y_ t)\) be any other centered process indexed by the same set. Assume that for each \(\theta\) in \({\mathbb{R}}\), we have \[ E \exp \theta (Y_ u-Y_ v)\leq E \exp \theta (X_ u-X_ v)=\exp (\theta^ 2d^ 2(u,v)/2). \] Then we have E \(\sup_{t\in T}Y_ t\leq K E \sup_{t\in T}X_ t\), where K is a universal constant. This is a deep and important paper. An understanding of it is essential for any further serious research in Gaussian processes.


60G17 Sample path properties
60G15 Gaussian processes
60G12 General second-order stochastic processes
Full Text: DOI


[1] Badrikian, A. &Chevet, S.,Mesures cylindriques, espaces de Wiener et fonctions aléatoires Gaussiennes. Lecture Notes in Math., 379 (1974), Springer-Verlag, New York. · Zbl 0288.60009
[2] Borell, C., The Brunn-Minkowski inequality in Gauss space.Invent. Math., 30 (1975), 205–216. · doi:10.1007/BF01425510
[3] Dudley, R. M., The size of compact subsets of Hilbert space and continuity of Gaussian processes.J. Funct. Anal., (1967), 290–330. · Zbl 0188.20502
[4] –, Sample functions of the Gaussian process.Ann. Probab., 1 (1973), 66–103. · Zbl 0261.60033 · doi:10.1214/aop/1176997026
[5] Feldman, J., Sets of boundedness and continuity for the canonical normal process.Proc. Sixth Berkeley Symposium 1971, p. 357–367. University of California Press.
[6] Fernique, X., Continuité des processus Gaussiens.C. R. Acad. Sci. Paris, 258 (1964), 6058–6060. · Zbl 0129.30101
[7] –, Intégrabilité des vecteurs Gaussiens.C. R. Acad. Sci. Paris, 270 (1970), 1698–1699. · Zbl 0206.19002
[8] –, Certaines propriétés des éléments aléatoires Gaussiens.Symposia Mathematica, Vol. IX, p. 37–42. Academic Press, London 1972.
[9] –, Minoration des fonctions aléatoires Gaussiennes.Colloque International sur les processus Gaussiens et les distributions aleatoires.Ann. Inst. Fourier, 24 (1974), 61–66.
[10] Fernique, X., Regularité des trajectoires des fonctions aléatoires Gaussiennes.Lecture Notes in Math., 480 (1974), 1–96. Springer Verlag.
[11] Fernique, X., Evaluation de processus Gaussiens composés.Lecture Notes in Math., 526 (1976), 67–83. Springer Verlag.
[12] –, Evaluation de certaines fonctionnelles associées à des fonctions aléatoires Gausiennes.Probab. Math. Statist. 2 (1981), 1–29.
[13] –, Sur la convergence étroite des mesures Gaussiennes.Z. Wahrsch. Verw. Gebiete, 68 (1985), 331–336. · Zbl 0537.60006 · doi:10.1007/BF00532644
[14] Garsia, A. M., Continuity properties of Gaussian processes with multidimensional time parameter.Proc. Sixth Berkley Symphosium 1971, p. 369–374. University of California Press.
[15] Garsia, A. M., Rodemich, E. &Rumsey, Jr., H., A real variable lemma and the continuity of paths of some Gaussian processes.Indiana Univ. Math. J., 20 (1970), 565–578. · Zbl 0252.60020 · doi:10.1512/iumj.1970.20.20046
[16] Heinkel, B., Théorème central-limite et loi du logarithme itéré dansC(S).C.R. Acad. Sci. Paris, 282 (1976), 711–713. · Zbl 0331.60016
[17] Heinkel, B., Mesures majorantes et régularité de fonctions aléatoires.Colloques Internationaux du CNRS No. 307 (”Aspects statistiques et aspects physiques des processus Gaussiens”). 1980, p. 407–434.
[18] Jain, N. C. &Marcus, M. B., Central limit theorem forC(S) valued random variables.J. Funct. Anal., 19 (1975), 216–231. · Zbl 0305.60004 · doi:10.1016/0022-1236(75)90056-7
[19] Landau, H. &Shepp, L. A., On the supremum of a Gaussian process.Sankhyã, 32 (1970), 369–378. · Zbl 0218.60039
[20] Marcus, M. B. & Shepp, L. A., Sample behavior of Gaussian processes.Proc. Sixth Berkeley Symphosium 1971, p. 423–441. University of California Press. · Zbl 0379.60040
[21] Marcus, M. B. & Pisier, G.,Random Fourier series with application to harmonic analysis. Ann. Math. Studies 101, 1981. Princeton Univ. Press. · Zbl 0474.43004
[22] –, Characterizations of almost surely continuousp-stable random Fourier series and strongly stationary processes.Acta. Math., 152 (1984), 245–301. · Zbl 0547.60047 · doi:10.1007/BF02392199
[23] Preston, C., Banach spaces arising from some integral inequalities.Indiana Univ. Math. J., 20 (1971), 997–1015. · Zbl 0228.46024 · doi:10.1512/iumj.1971.20.20095
[24] Slepian, D., The one sided barrier problem for Gaussian noise.Bell Systems Tech. J., 41 (1962), 463–501.
[25] Sudakov, V. N., Gaussian measures, Cauchy measures and {\(\epsilon\)}-entropy.Soviet Math. Dokl., 10 (1969), 310. · Zbl 0224.60018
[26] –, Gaussian random processes and measures of solid angles in Hilbert spaces.Soviet Math. Dokl., 12 (1971), 412–415. · Zbl 0231.60025
[27] –, A remark on the criterion of continuity of Gaussian sample functions.Lecture Notes in Math., 330 (1973), 444–454. · doi:10.1007/BFb0061508
[28] Talagrand, M., Regularité des processus Gaussiens.C.R. Acad. Sci. Paris, 301 (1985), 379–381. · Zbl 0579.60032
[29] –, La description des processus Gaussiens bornés.C.R. Acad. Sci. Paris, 301 (1985), 751–753. · Zbl 0579.60033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. In some cases that data have been complemented/enhanced by data from zbMATH Open. This attempts to reflect the references listed in the original paper as accurately as possible without claiming completeness or a perfect matching.